The case of E.H., a 45-year-old African American man with a history of drug use, presents several challenges in diagnosing and treating his symptoms of chest pain. In order to diagnose angina, further information would be needed to determine the presence of typical symptoms, as well as the frequency, duration, and pattern of the pain (American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines, 2012). Additionally, a complete medical history and physical examination would be necessary to identify any risk factors or underlying conditions that may contribute to the development of angina.
Cocaine use has been associated with the development of angina through various mechanisms. Cocaine can cause vasoconstriction, which can lead to reduced blood flow to the heart and subsequent angina symptoms (Zafari, Abdelfattah, & Ziad, 2019). It can also increase heart rate and blood pressure, placing additional stress on the heart and potentially precipitating ischemia (National Institute on Drug Abuse, 2020).
To diagnose angina, several tests would be ordered. An electrocardiogram (ECG) can help detect any changes in the heart’s electrical activity that may indicate ischemia or infarction (American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines, 2012). A stress test, such as a treadmill or pharmacologic stress test, can be performed to evaluate the heart’s response to exercise or medication (Fihn et al., 2012). Further imaging tests, such as a coronary angiography or cardiac computed tomography (CT) scan, may be needed to visualize any blockages or abnormalities in the coronary arteries (Fihn et al., 2012).
The specific goals of treatment for E.H. would include relieving his symptoms of angina, improving his quality of life, and reducing his risk of future cardiovascular events. This would involve managing his risk factors, such as hypertension and hyperlipidemia, as well as addressing his drug use and promoting lifestyle modifications (Amsterdam et al., 2014).
In terms of dietary and lifestyle changes, it would be recommended for E.H. to follow a heart-healthy diet that is low in saturated and trans fats, cholesterol, and sodium, and rich in fruits, vegetables, whole grains, and lean proteins (Eckel et al., 2014). He should also engage in regular physical activity, aiming for at least 150 minutes of moderate-intensity aerobic exercise per week (Eckel et al., 2014). Smoking cessation would be critical, as tobacco use can exacerbate cardiovascular disease and increase the risk of adverse cardiac events (Eckel et al., 2014). Additionally, given E.H.’s history of drug use, substance abuse counseling and support services may be beneficial in addressing his drug use and reducing the risk of relapse.
The drug therapy prescribed for E.H. would depend on the severity of his symptoms, presence of underlying conditions, and individual patient factors. As a calcium channel blocker is requested for renewal, it may be suitable for E.H. as it can help relax and widen the blood vessels, improving blood flow to the heart and reducing angina symptoms (Beltrame et al., 2016). However, careful consideration should be given to potential drug-drug interactions, adverse reactions, and contraindications.
Monitoring for success in E.H. would involve regular assessment of his symptoms, blood pressure, and cardiac function. This could include follow-up visits with a healthcare provider, repeat ECGs or stress tests, and routine laboratory monitoring of lipid levels and renal function.
One potential drug-drug interaction for calcium channel blockers is with statins, which may increase the risk of muscle pain or weakness (Lennernäs & Fager, 2010). Patients should be educated on the signs and symptoms of muscle-related adverse effects and instructed to report any changes to their healthcare provider. In terms of drug-food interactions, grapefruit and grapefruit juice should be avoided, as they can increase the levels of calcium channel blockers in the blood and potentially lead to toxicity (Lundahl, Regelin, & Ahlner, 2012).
Adverse reactions to calcium channel blockers may include dizziness, flushing, headache, and peripheral edema (American Society of Health-System Pharmacists, 2021). If these adverse reactions are severe or intolerable, a change in therapy may be warranted. Additionally, if E.H. were to develop signs or symptoms of heart failure, such as worsening shortness of breath or fluid retention, a different class of medications, such as beta blockers or nitrates, may be considered as second-line therapy (Amsterdam et al., 2014).
Patient education for E.H. would be crucial in ensuring the safe and effective use of his prescribed medication. He should be advised on the proper administration, potential adverse effects, and importance of adherence to therapy. It would also be important to discuss the importance of lifestyle modifications in reducing his risk of future cardiovascular events and improving his overall health outcomes.
In terms of over-the-counter and alternative medications, caution should be exercised as some herbal supplements, such as St. John’s wort and garlic, can interact with calcium channel blockers and alter their effectiveness or increase the risk of adverse effects (Mehta, 2012). It is essential for E.H. to inform his healthcare provider of any over-the-counter or alternative medications he may be taking.
In summary, the case of E.H. highlights the complexities involved in diagnosing and treating angina in a patient with a history of drug use. Further information is needed to confirm the diagnosis, and a comprehensive approach including lifestyle modifications, drug therapy, monitoring, and patient education would be necessary to manage E.H.’s condition effectively. Close collaboration between the healthcare team and E.H. is essential to achieve optimal outcomes and reduce his risk of cardiovascular events.